Metoclopramide-induced Serotonin Syndrome

Intern Med. 2017;56(6):737-739. doi: 10.2169/internalmedicine.56.7727. Epub 2017 Mar 17.

Abstract

A 40-year-old woman with bipolar disorder who was taking mirtazapine presented with mydriasis, abnormal diaphoresis, myoclonus and muscle rigidity after taking metocloplamide. Her medical history, which included the use of serotonergic agents, and the presence of symptoms including myoclonus and muscle rigidity were consistent with a diagnosis of serotonin syndrome (SS) according to the Hunter criteria. The symptoms diminished following three days of treatment with oral lorazepam and cyproheptadine and a reduced dose of mirtazapine. Metoclopramide is frequently used to various gastric symptom. Metoclopramide is not widely known to induce SS. This potentially fatal condition should be avoided by exercising care in the use of drugs that have the potential to cause drug-drug interactions.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Antiemetics / pharmacology*
  • Bipolar Disorder / drug therapy
  • Drug Interactions
  • Female
  • Humans
  • Metoclopramide / pharmacology*
  • Mianserin / analogs & derivatives*
  • Mianserin / pharmacokinetics
  • Mianserin / therapeutic use
  • Mirtazapine
  • Serotonin Syndrome / chemically induced*
  • Serotonin Uptake Inhibitors / pharmacokinetics*
  • Serotonin Uptake Inhibitors / therapeutic use

Substances

  • Antiemetics
  • Serotonin Uptake Inhibitors
  • Mianserin
  • Mirtazapine
  • Metoclopramide